Extremely Elevated Liver Enzyme

December 31, 2006

A 27-year-old woman is hospitalized after laboratory studies revealed extremelyelevated liver enzyme levels. The studies were ordered after the patient soughtmedical attention for severe headaches that began 3 weeks earlier and for thepast several days had been accompanied by malaise, nausea, and vomiting.

Case 1:

Extremely Elevated Liver EnzymeLevels in a Young Woman

A 27-year-old woman is hospitalized after laboratory studies revealed extremelyelevated liver enzyme levels. The studies were ordered after the patient soughtmedical attention for severe headaches that began 3 weeks earlier and for thepast several days had been accompanied by malaise, nausea, and vomiting.HISTORYThe patient and her family are recent immigrants, and there is a significantlanguage barrier. She takes no prescription medications but has tried severalover-the-counter remedies to obtain relief from her headaches. She drinks alcoholmoderately.

PHYSICAL EXAMINATION

This woman is slightly diaphoretic. Temperature is normal; heart rate,108 beats per minute; and blood pressure, 100/60 mm Hg. Mild scleral icterusis noted. Lungs and heart are normal. Examination of the abdomen revealsmild tenderness in the right upper quadrant and diminished bowel sounds.The patient is reasonably alert, and there are no focal neurologic findings.

LABORATORY STUDIES

Hemogram is normal and albumin level is 3.4 g/dL; mild hypokalemia ispresent. Total bilirubin level is 2.6 mg/dL; alkaline phosphatase (ALP) level,49 U/L (normal, less than 125 U/L); alanine aminotransferase (ALT) level,2113 U/L (normal, less than 60 U/L); and aspartate aminotransferase (AST)level, 2140 U/L (normal, less than 50 U/L). Prothrombin time (PT) is 29.6seconds (normal, 10 to 14 seconds), and INR is 2.3.

Which of the following is the most likely cause of the abnormalfindings seen here?


A.

Acute alcoholic hepatitis.

B.

Hepatitis C.

C.

Acute cholangitis.

D.

Surreptitious warfarin use.

E.

Excessive intake of acetaminophen.

Case 1:

CORRECT ANSWER: E

Acetaminophen is the most commonly used analgesic/antipyreticin the the world. As a corollary,

acetaminophenpoisoning

(choice

E

) occurs more frequently than poisoningwith nearly any other substance. Acetaminophen poisoningcan be the result of intentional suicidal overdosingor, more commonly, of accidental overdosing (so-calledtherapeutic misadventure).

1

The second type is seen here.In normal persons, toxicity typically develops when morethan 7 g of acetaminophen is ingested in a day; however,far lower doses can be problematic if there is preexistingliver disease, such as hepatitis C or alcoholic cirrhosis.

2,3

The target organ in acetaminophen poisoning is theliver. Normal metabolic pathways of glucuronidationand sulfonation are overwhelmed, and the excess acetaminophenis metabolized through the cytochrome P-450enzyme system. A toxic metabolite,

N

-acetyl-p-benzoquinoneimine(NAPQI), is generated, which consumesall available reducing equivalents (glutathione, NADPH).The biochemical result is acute depletion of reducingequivalents (which affects the vitamin K pathways) andcovalent binding of the excessive, toxic NAPQI to theproteins and lipid bilayer of hepatocytes, which results incell death and centrilobular liver necrosis.

2

Clinically, thisprocess manifests as a typical pattern of extremely elevatedtransaminase levels and an early rise in the INR. Boththese findings are seen here.Liver enzyme abnormalities such as those seen inthis patient suggest acetaminophen overdose, and measurementof the drug level is warranted. This level, togetherwith the estimated time of ingestion, can be plotted on aclassic Rumack-Matthew nomogram, which can help in decidingwhether to use the antidote

N

-acetylcysteine.

2

Acetaminophenpoisoning is a serious diagnosis; acute hepaticfailure develops in approximately 4% of patients, and deathresults in roughly half of these.

4

Thus, when overdoseis suspected, initiate therapy with

N

-acetylcysteine pendingdetermination of the patient's acetaminophen level.Acute alcoholic hepatitis (choice A) is associated withthe consumption of very large amounts of alcohol ("bingedrinking") for a protracted period. Typical findings include:

  • Neutrophilia.
  • Elevated levels of cholestatic liver function enzymes(bilirubin and ALP).
  • Only modestly elevated transaminase levels.

Acute cholangitis (choice C) is an obstructive conditionthat also results in greater derangements in the bilirubinand ALP levels than in the transaminase levels. In addition,fever is usually associated with this entity. This patient'sextremely elevated transaminase levels essentiallyexclude both cholangitis and alcoholic hepatitis.Warfarin (choice D) exerts its therapeutic effect byinterfering with the reduction of vitamin K, which lowersthe rate of synthesis of clotting factors II, VII, IX, and X.Thus, in a much milder and more controlled way, warfarinhas an effect similar to that of NAPQI on the hepatic reducing(glutathione) pathways. However, even atsupratherapeutic, toxic doses, warfarin never causes hepatocytenecrosis or elevation of transaminase levels.Hepatitis viruses do cause hepatocyte necrosis, andsevere cases of hepatitis A or B virus infection could explainthese findings. However, infection with hepatitis Cvirus rarely--if ever--results in an acute or subacute illnesswith the degree of hepatocellular necrosis and hepaticfunctional derangement seen here.

Outcome of this case

. The patient's serum acetaminophenlevel confirmed toxicity. Because ingestionhad been ongoing, rather than the result of a single dose,the Rumack-Matthew nomogram could only roughlyguide therapy.

2

N-acetylcysteine was administered--initiallyintravenously and subsequently orally--for a total of16 doses over 72 hours. Her transaminase levels peakedon day 3 (ALT, 4400 U/L; AST, 3916 U/L) in associationwith a peak PT of 36 seconds and an INR of 4.2. Fortunately,encephalopathy never developed. By day 5, thesevalues had improved to ALT, 1160 U/L; AST, 286 U/L;PT, 12.1 seconds; and INR, 1.0. The patient was dischargedthat day. Results of a hepatitis panel (A, B, and C)were negative.

References:

REFERENCES:


1.

Schiodt FV, Rochling FA, Casey DL, Lee WM. Acetaminophen toxicity in anurban county hospital.

N Engl J Med.

1997;337:1112-1118.

2.

Lee WM. Medical progress: drug-induced hematoxicity.

N Engl J Med.

2003;349:474-485.

3.

Whitcomb DC, Block GD. Association acetaminophen hepatotoxicity withfasting and ethanol use.

JAMA

. 1994;272:1845-1850.

4.

Ostapowicz G, Fontano RJ, Schiodt FV, et al. Results of a prospective study ofacute liver failure at 17 tertiary care centers in the United States.

Ann InternMed

. 2002;137:947-954.